Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ecstasy and meds
May 11, 2001

dear doc,

i realize it's irresponsible to consider, but i've occasionally used the party drug ecstasy and enjoyed it, the last time was new years.

i've since started taking nevirapine and combivir with no side effects. i am in a study, as well, which may include remune (or not)after eight weeks. can i still take ecstasy or does anyone know. i don't have any immediate plans but am planning a vacation where the option to do so is appealing.

i'm also aware of the basic restrictions with viagra, but any with the above meds i'm taking?

thanks s

Response from Dr. Aberg

This is an incredibly important question and I am really glad you asked!!!

Ecstacy is metabolized by the same pathway as many of the HIV meds including nevirapine. When ecstacy is taken with HIV medications particularly ritonavir (Norvir) or nelfinavir (Viracept), the amount of ecstacy in your body can increase by 2-3 times. In fact, it can even increase by more than 10 times when taken with ritonavir. This can be extremely dangerous. There has been at least one report directly related to someone taking ritonavir with ecstacy and this person died!

Increased ecstacy is like having an overdose of ecstacy. Your blood pressure can go way high and then you have convulsions (seizures) and then your heart can stop working and you die.

I guess you figured out what my opinion is. Think about the consequences. You may have enjoyed ecstacy in the past but is it worth dying for??? Enjoy your vacation but really try to find other ways to have a good time. Don't take ecstacy.



Previous
combivir and stocrin SWITCH?
Next
HIV Cure ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement